Hail, Ellis
- When
- June 17, 8:21 PM CST
- Where
- Ellis County, 17 mi N of Gage
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.567, -99.750
7 thunderstorm wind, 4 hail, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 17, 2:25 PM CST, 5 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 325 PM CDT THU JUN 17 2004 .DISCUSSION... ANOTHER ROUND OF HIGH PLAINS CONVECTION MAKING A RUN FOR THE AREA OVERNIGHT. MOST LIKELY AREA TO SEE RAIN WILL BE IN NORTHWEST OKLAHOMA. THERE IS GENERAL AGREEMENT WITH THE MAIN SURFACE BOUNDARY MOVING SOUTH INTO THE AREA TOMORROW AND TOMORROW NIGHT WHICH WILL MAKE TOMORROW/S HIGH PLAINS DEVELOPMENT MORE LIKELY TO MOVE INTO OUR AREA. WILL GO AHEAD AND BUMP UP POPS TO LIKELY ACROSS THE FAR NORTHERN PART OF THE AREA TOMORROW NIGHT. HAVE LOWERED HIGH TEMPERATURES A BIT IN THE NORTH AND CENTRAL WITH THE EXPECTED MOVEMENT OF THE FRONTAL BOUNDARY INTO THE AREA. EXTENDED FORECAST REMAINS MUDDY WITH ONLY SUBTLE UPPER FEATURES TO KEY... A SYNOPTIC SURFACE BOUNDARY SOMEWHERE IN THE CENTRAL/SOUTHERN PLAINS AND PROBABLY VARIOUS MESOSCALE SURFACE BOUNDARIES. IN GENERAL HEIGHTS FALL THROUGH MONDAY THEN RISE AGAIN LATER NEXT WEEK. ONLY SIGNIFICANT CHANGE TO THE EXTENDED IS TO ADD SLIGHT CHANCE POPS IN THE NORTH SUNDAY NIGHT THOUGH MONDAY... OTHERWISE CURRENT PACKAGE SEEMS TO HIT THE WEATHER HIGHLIGHTS WELL DESPITE THE UNCERTAINTIES. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 71 90 70 84 / 30 30 50 30 HOBART OK 71 92 69 86 / 30 20 40 30 WICHITA FALLS TX 73 96 73 90 / 20 10 30 30 GAGE OK 64 84 63 79 / 50 20 50 30 PONCA CITY OK 70 86 66 79 / 40 40 50 30 DURANT OK 73 93 73 90 / 10 10 20 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 26
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
910 PM CDT THU JUN 17 2004
OKZ004>048-050>052-TXZ083>090-181200-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...REST OF TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVERNIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
MAINLY WEST OF A LINE FROM PONCA CITY...TO LAWTON...TO WICHITA
FALLS.
TIMING...
9 PM THROUGH 4 AM.
IMPACTS...
WIND GUSTS TO 65 MPH AND QUARTER SIZE HAIL.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS
OVERNIGHT.
DISCUSSION...
THUNDERSTORMS BUILDING EASTWARD FROM THE TEXAS PANHANDLE...WILL
ENCOUNTER GREATER INSTABILITY AND A DEVELOPING LOW LEVEL JET...AS
THEY MOVE INTO THE SLIGHT RISK AREA. DUE TO WEAK VERTICAL WIND SHEAR
OVER THE AREA...THESE STORMS WILL MERGE INTO ONE OR MORE CLUSTERS...
WITH DAMAGING STRAIGHT LINE WINDS THE PRIMARY THREAT...WITH A
SECONDARY CONCERN FOR QUARTER SIZE HAIL.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY JUN 18.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.
OTHER HAZARDOUS WEATHER...
DUE TO A MOIST ENVIRONMENT...AND SLOW STORM MOTION...THESE STORMS
WILL ALSO BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL...WITH
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR...WHICH MAY RESULT IN
LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
A COLD FRONT IS STILL FORECAST TO MAKE AN APPEARANCE TO OKLAHOMA AND
WESTERN NORTH TEXAS TONIGHT THROUGH SATURDAY. THE FRONT WILL SUPPORT
AT LEAST A CHANCE FOR THUNDERSTORMS INTO SATURDAY...SOME OF WHICH
COULD REACH SEVERE LEVELS. AGAIN...THE BEST CHANCES FOR
THUNDERSTORMS WILL BE DURING THE OVERNIGHT HOURS...AS SEVERAL
CLUSTERS OF THUNDERSTORMS MOVE INTO THE SOONER AND LONE STAR STATES
FROM THE NORTHWEST.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY...JUNE 17.
JAMESThe Dodge City radar (KDDC), 134 km away, was scanning. The volume nearest the first event began at 02:28 UTC.
7 thunderstorm wind, 4 hail, 1 lightning. Local standard time, as filed.
Hail was observed on Highway 281.
Lightning struck an empty fiberglass saltwater storage tank causing an explosion at the newly opened Green Valley Saltwater Disposal Plant east of Waynoka on Highway 281. The explosion caused nearly full reclaimed oil storage tanks to catch on fire and burn for much of the night. Some nearby equipment was also destroyed by the fire.
A hay barn was blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407686, 5407687, 5407688, 5407689, 5407690, 5407691, 5407692, 5407693, 5407697, 5407694, 5407695, 5407696.